The Vestibular Migraine Community

Started Divalproex (aka Depakote / Epival). Will let you know if it is working


#1

I just started my first dose of divalproex (250mg in morning). So far it has made me a bit worse, but it is just day one. I will increase my dose to 500mg if I can tolerate the symptoms.


#2

Day 2:

Again felt worse 30 minutes after taking it. Not my worse day by any stretch, but I wanted to lay low and stay home. Symptoms include pressure around ears, dizziness, sensitivity to stimuli and blurry vision.

Started to feel a bit better 5 or 6 hours later.

Very hesitant to continue as it means I will likely have to miss work if I take it.


#3

It worked for me. I have to be careful about liver and kidneys though.


#4

Good to hear VM1958.

On to day 3 and it still makes me feel worse. Not really comfortable leaving the house or doing much today too.

How did it make you feel for the first couple of days?


#5

I am sorry, I could not respond earlier. It worked almost immediately. Everyone is different. The other one i was on was Topomax, but it also affected my kidneys. You have to drink a lot of water with these meds. Topomax was excellent.

I only take 125mg/day. The dose is 125/2X Day. I don’t know what your dose is. I am confident you will feel better on this, but in the unlikely event, you don’t, there are other options.

Take care,


#6

Just wanted to let you know I have been on 250mgs of Depakote for 6 weeks now and I feel great! I too was on topamax before which worked great but I could sleep on it. I am getting similar results. It took about 3 weeks to start to see change for me. Good luck!


#7

Thanks dizzydad,

Did you experience any negative side effects? I felt worse during the three days that I took it. I was not comfortable driving, talking on the phone, or even reading much. Just wanted to relax in my quiet home.

I stopped taking it and started to feel much better 5 days after taking it. I am very hesitant to take anything that causes me to stop working or doing household errands for an extending period of time.


#8

Thanks, I will look into a lower dose.

It didn’t seem to be worth it. I took effexor about 6 months ago for about a week or so and it was brutal. This drug felt like a tamer version of effexor


#9

No issues, but i have been on different preventatives for over a year so my symptoms are more calm now. Starting a new drug was easier for me. If depakote was my first preventative i know i would have a major issues for weeks until my body got used to it. that’s how it was for topamax and nortriplyne. Symptoms got worst before they got better.


#10

cerebellar, you shouldn’t base your dose on anything but how YOU feel. Good luck and i hope yyou feel better.